Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stress Related Side Effects?
Oct 30, 2009

Good morning,

Firstly, thank you for this wonderful site. For me here in South Africa it has been a valuable source of information over the years. It has become my "Holy Grail" for information and it is the first place that I turn to for information.

Believe it or not, but here in Cape Town, South Africa it is not all that easy to find other sources of information. Despite South Africa's very high numbers of HIV infections it still remains a challenge to find specialists in the field of HIV.

They all seem to leave the country for greener pastures elsewhere in the world. The number of times that I have heard a doctor, even the ones that graduated recently, admits that he/she are not that familiar with HIV/AIDS related issues is a definite sign that even at this stage of op the battle against HIV/AIDS our medical training facilities are not spending enough time or effort to train our doctors.

It has always been a problem to find a good HIV clinician to monitor my treatment and over the years I have had to make do with GP's and specialists that actually had no idea just what the heck they are doing.

Even now the person who is monitoring my HIV situation is actually a specialist in a completely different field (someting to do with arthritis) and though he is very thorough he cannot always assist me when I have a problem that he has no experience of.

I have been being diagnosed in 1987 and have been on HAART since 2001.

After suffering through the initial side effects of taking the medication every thing settled down and most of the time I do not even notice any sidde effects after taking the medication.

I have noticed however that sometimes the medication does have a very noticeable effect after taking it.

I get that tight feeling in my face and almost feel that I had just that little too much alcohol to drink.

This usually lasts for a couple of hours (2 to 3 hours) and then I start feeling normal again.

Over the years my doctors have toyed with many theories as to why I do not have this reaction to the meds all the time.

The only one that have not discarded yet is that it could be linked to my stress levels. The theory is that the more stress I experience the more likely it is that I will have this noticeable side effect after taking the meds.

Could this be true or should we try to find another cause.

Regards

Ian

Response from Dr. Henry

There have been some intriguing but not definitive studies linking stress to more problems with HIV and its treatment. Many more subtle side effects are seen more often with older HIV regimens (unfortunately) than with newer regimens (particularly relating to use of older NRTIs such as AZT, D4T, ddI versus regimens using tenofovir/FTC or abacavir/3TC) so that may be an avenue worth persuing if/when tenofovir or abacavir based regimens become available in your area. KH



Previous
Treatment Failure Within 2 Years?
Next
HLA-B*5701 is not available, what to do? Please help!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement